Tornadoes · United States · Colorado · 2004

F0 tornado, Wiggins, Colorado, July 29, 2004

This F0 tornado ran 0.1 miles across Morgan County on July 29, 2004, touching down at 7:49 PM MDT and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
July 29, 2004
Touchdown
7:49 PM MDT (01:49 UTC)
Path length
0.1 miles (0.2 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
County
Morgan County
Touchdown point
40.080, -104.070
Lift-off point
40.080, -104.070
Record number
354

What the Weather Service recorded

A small tornado touched down but did no damage.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.

Issued (UTC)ExpiredProductOffice
21:39 UTC22:20 UTCTornado WarningBOU

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk. The outlook in force was issued at 00:45 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the tornado touched down at Jul 29, 2:30 PM MDT, 5 hours 19 minutes earlier.

Area forecast discussion, Jul 29, 2:30 PM MDT, 5 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
230 PM MDT THU JUL 29 2004

.SHORT TERM DISCUSSION...MAIN CONCERN FOR THE SHORT TERM WL BE THE
CHC FOR SVR WX THIS AFTN AND TNGT.  NECESSARY INGREDIENTS APPEAR TO
BE COMING TOGETHER FOR SVR WX ON THE PLAINS TNGT.  ELY FLOW NR THE
SFC HAS BEEN INCRSG THIS AFTN AND DENVER CYCLONE HAS DVLPD LCLLY.
WHILST THE SELY FLOW HAS INCRSD...NWLY FLOW HAS DVLPD ALF.  THUS
...SHEAR PROFILE IS SUPPORTIVE FOR SUSTAINED UPDFTS AND MESOSCALE
STORM DVLPMNT.  MODIFYING THE MRNG SOUNDINGS PER ACARS DATA YIELDS
OVR 2500 J/KG CAPES ACRS THE ERN PLAINS THIS EVENING.  INITIALLY
...AREAS JUST EAST OF DENVER ACRS ERN ADAMS AND ARAPAHOE COUNTIES
WHERE THE SFC CONVERGENCE WILL OCCUR.  ANOTHER ITEM TO CONSIDER IS A
STG SHORTWAVE PROGGED TO DROP OUT OF ERN MONTANA THIS EVENING.  THIS
FEATURE WL REACH OUR AREA BEFORE MIDNIGHT...SERVING AS THE FOCUSING
MECHANISM FOR CONVECTION.  WITH THE AMT OF SHEAR INCRSG FURTHER AS
THIS SHORTWAVE COMES OUT OF WYOMING TNGT...ANOTHER WELL ORGANIZED
BATCH OF MESOSCALE STORMS WL PRBLY CLIP THE FAR NORTHEAST CORNER OF
THE STATE.  SO IN ALL...PROSPECTS FOR SVR WX WILL FIRST BE EAST OF
DENVER...THEN WL MIGRATE TO THE FAR NORTHEAST PLAINS AFTER SUNSET.
PRIMARY THREAT WILL BE LARGE HAIL...BUT SOME WK TORNADO ACTIVITY MAY
BE PSBL IN THE NORTHEAST PLAINS DUE TO THE GOOD SHEAR AVBL IN THIS
AREA.

TNGT...CONVECTION SHOULD DIE OFF AFT MIDNIGHT IN THE WAKE OF THE
SHORTWAVE.  MUCH LESS STORM ACTIVITY XPCTD TMRW.  ATM WL BE MUCH
DRIER THAN THE PAST FEW DAYS WITH NWLY FLOW ACRS ALL LYRS OF THE ATM
IN THE AFTN.  WL REDUCE POPS TO ISOLD IN THE HIGH COUNTRY AND WL RMV
POPS ON THE PLAINS WHERE ATM WL BE CAPPED.  TEMPS WL BE SLGTLY WRMR
TMRW.

.LONG TERM DISCUSSION...UPPER RIDGE WILL BRING MAINLY DRY WEATHER
AND PROBABLY A WEEK OF ABOVE NORMAL TEMPERATURES BEGINNING SATURDAY.

UNTIL THEN...THERE SHOULD BE SOME LINGERING STORMS IN/NEAR THE
MOUNTAINS FRIDAY EVENING WITH ENOUGH LOW LEVEL MOISTURE AND HEATING
TO BREAK CAP TOMORROW AFTERNOON.  AGREE WITH SHORT TERM FORECASTER
THAT CAP WILL REMAIN IN PLACE FARTHER EAST SO NO POPS IN THE
NORTHEAST CORNER.  MID LEVEL TEMPS WARM CONSIDERABLY BY SATURDAY
WHICH MEANS HIGH TEMPS WILL CLIMB INTO THE 90S ACROSS THE PLAINS.
WARMING MID LEVEL TEMPS AND LACK OF MUCH MOISTURE WILL LIMIT POPS
CONSIDERABLY.  WILL REMOVE ANY MENTION OF PRECIP OVER THE NORTHEAST
PLAINS EAST OF DENVER...BUT WILL HAVE TO MAINTAIN SOME SMALL POPS
IN/NEAR THE MOUNTAINS.  MAIN THREAT WILL BE GUSTY WINDS FROM HIGH
BASED STORMS.  ANY RAIN WOULD BE LIGHT.

SEE LITTLE IN THE WAY OF CHANGE SUNDAY THROUGH TUESDAY...ALTHOUGH
TEMPS MAY WARM A COUPLE MORE DEGREES AS RIDGE HEIGHTS BUILD AND MID
LEVEL TEMPS WARM ANOTHER 1C.  SOME MONSOONAL MOISTURE MAY TRY TO
SNEAK AROUND THE RIDGE...BUT FLOW PATTERN NOT TOO FAVORABLE FOR
COLORADO SO LIMITED POPS IN/NEAR THE MOUNTAINS SEEM REASONABLE.  A
WEAK SURGE MAY ATTEMPT TO MOVE INTO NORTHEAST COLORADO WEDNESDAY...
BUT ONLY IF FLOW FLATTENS ENOUGH ACROSS THE CENTRAL PLAINS STATES.
LOOKS LIKE MORE TYPICAL SUMMER WEATHER HAS FINALLY ARRIVED.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH FOR
PLAINS AND DENVER THROUGH 8 PM MDT.

&&

046/BARJENBRUCH
Hazardous weather outlook, Jul 29, 10:55 AM MDT, 8 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1055 AM MDT THU JUL 29 2004

COZ030>051-301200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1055 AM MDT THU JUL 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THE ATMOSPHERE WILL BE PRIMED FOR THUNDERSTORM DEVELOPMENT THIS
AFTERNOON.  STRONG SOUTHERLY FLOW NEAR THE SURFACE HAS DEVELOPED
ALONG WITH NORTHWESTERLY FLOW ALOFT.  AS A WEAK DISTURBANCE MOVES
THROUGH THE AREA THIS AFTERNOON...THUNDERSTORMS WILL RAPIDLY DEVELOP
IN THE HIGH COUNTRY AS WELL AS AREAS TO THE NORTH OF THE FORECAST
AREA.  BY MID AFTERNOON...SOME STRONG STORMS WILL MIGRATE INTO THE
AREA FROM WYOMING.  DUE TO THE WIND SHEAR IN THE ATMOSPHERE...
SEVERE THUNDERSTORM DEVELOPMENT IS LIKELY THIS AFTERNOON ON THE
PLAINS.  THE PRIMARY THREAT FROM SEVERE WEATHER WILL BE LARGE
HAIL...BUT THE POSSIBILITY OF A WEAK TORNADO CANNOT BE RULED OUT.
THIS WILL BE ESPECIALLY TRUE OF AREAS OF EASTERN ADAMS AND ARAPAHOE
COUNTIES EAST OF DENVER WHERE THE BEST LOW LEVEL CONVERGENCE WILL
OCCUR.

ANOTHER DISTURBANCE WILL MOVE THROUGH THE DISTRICT TONIGHT WHICH MAY
CAUSE THUNDERSTORM ACTIVITY TO LINGER LONGER THAN USUAL ACROSS THE
FAR NORTHEAST CORNER OF THE STATE.  THE DISTURBANCE WILL MOVE
SOUTHEAST OF THE AREA LATE TONIGHT...ENDING THUNDERSTORM ACTIVITY
AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

LINGERING LOW LEVEL MOISTURE COMBINED WITH DAYTIME HEATING FRIDAY
WILL PRODUCE ISOLATED AFTERNOON AND EVENING THUNDERSTORMS.  THERE IS
JUST ENOUGH INSTABILITY AND WIND SHEAR IN THE ATMOSPHERE TO SUPPORT
THE THREAT OF ONE OR TWO SEVERE STORMS WITH LARGE HAIL.

MAINLY DRY AND WARM WEATHER IS THEN EXPECTED SATURDAY THROUGH NEXT
WEDNESDAY WITH ONLY A SLIGHT RISK OF A LATE AFTERNOON OR EVENING
THUNDERSTORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 130 PM FOR THUNDERSTORM
ACTIVITY ON THE PLAINS.

046/BARJENBRUCH

In the hours before

Local storm report, Jul 29, 3:56 PM MDT, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
356 PM MDT THU JUL 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0348 PM     HAIL             5 NW WOODROW            40.03N 103.65W
07/29/2004  0.75 INCH        MORGAN             CO   TRAINED SPOTTER

&&

CLB
Local storm report, Jul 29, 5:02 PM MDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
502 PM MDT THU JUL 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0348 PM     HAIL             5 NW WOODROW            40.03N 103.65W
07/29/2004  0.75 INCH        MORGAN             CO   TRAINED SPOTTER

0455 PM     HAIL             WOODROW                 39.98N 103.58W
07/29/2004  0.75 INCH        WASHINGTON         CO   TRAINED SPOTTER

0456 PM     HAIL             3 S WOODROW             39.94N 103.58W
07/29/2004  1.75 INCH        WASHINGTON         CO   TRAINED SPOTTER

&&

CLB
Local storm report, Jul 29, 6:05 PM MDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
605 PM MDT THU JUL 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0348 PM     HAIL             5 NW WOODROW            40.03N 103.65W
07/29/2004  0.75 INCH        MORGAN             CO   TRAINED SPOTTER

0455 PM     HAIL             WOODROW                 39.98N 103.58W
07/29/2004  0.75 INCH        WASHINGTON         CO   TRAINED SPOTTER

0456 PM     HAIL             3 S WOODROW             39.94N 103.58W
07/29/2004  1.75 INCH        WASHINGTON         CO   TRAINED SPOTTER

0458 PM     HAIL             2 SE WOODROW            39.95N 103.55W
07/29/2004  1.75 INCH        WASHINGTON         CO   TRAINED SPOTTER

0558 PM     HAIL             7 N LINDON              39.83N 103.40W
07/29/2004  0.75 INCH        WASHINGTON         CO   TRAINED SPOTTER

&&

CLB

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Denver, CO (KDNR), 00:00Z

1.8 hours before the tornado, 75 km from the path. July 30, 2004.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2004-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 534 joules per kilogram, CIN -23, lifted condensation level 3119 meters above ground. Wind barbs in knots down the right edge.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Denver, CO at 00:00Z on 2004-07-30The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -24 square meters per square second, 0 to 6 km bulk shear 38 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
534 J/kg
Mixed-layer CIN
-23 J/kg
Surface CAPE
1032 J/kg
Mixed-layer LCL
3119 m above ground
0-6 km bulk shear
38 kt
0-1 km bulk shear
6 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3
0-3 km lapse rate
9.8 K/km

Open this sounding in Storm Lab

Denver, CO (KDNR), 12:00Z

10.2 hours after it, 75 km from the path. July 30, 2004.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2004-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 24 joules per kilogram, CIN -263, lifted condensation level 1520 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Denver, CO at 12:00Z on 2004-07-30The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 21 square meters per square second, 0 to 6 km bulk shear 44 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-263 J/kg
Surface CAPE
6 J/kg
Mixed-layer LCL
1520 m above ground
0-6 km bulk shear
44 kt
0-1 km bulk shear
4 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.0 K/km

Open this sounding in Storm Lab

The radar

The Denver radar (KFTG), 52 km away, was scanning. The volume nearest the touchdown began at 01:46 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
22:55 UTCHAIL 0.75WoodrowWashington, CO
22:55 UTCHAIL 0.75WoodrowWashington, CO
22:55 UTCHAIL 0.75WoodrowWashington, CO
22:56 UTCHAIL 1.753 S WoodrowWashington, CO
22:56 UTCHAIL 1.753 S WoodrowWashington, CO
22:56 UTCHAIL 1.753 S WoodrowWashington, CO
22:58 UTCHAIL 1.752 Se WoodrowWashington, CO
22:58 UTCHAIL 1.752 Se WoodrowWashington, CO
01:49 UTCTORNADO10 S WigginsMorgan, CO

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2004 tornado in ColoradoEvery tornado in Colorado since 1950Warnings in force in Colorado nowThe forecast where you are

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.